Indiana, 2008

Winter Storm in Indiana, February 11 to 12, 2008

February 11 to 12, 2008 · NWS PAH · 6 events in 6 counties and zones

Low pressure developed over the southern Plains, spreading widespread heavy precipitation across southwest Indiana. At the same time, high pressure over the upper Ohio Valley produced a cold easterly wind flow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Low pressure developed over the southern Plains, spreading widespread heavy precipitation across southwest Indiana. At the same time, high pressure over the upper Ohio Valley produced a cold easterly wind flow. A significant sleet and ice storm occurred. Three to four inches of sleet and snow, along with about one-half inch of ice, coated areas south of Interstate 64. This area includes Evansville. Numerous tree limbs and power lines were brought down, causing scattered power outages. Schools and businesses were closed. In Vanderburgh County, about 20 trees fell across county streets. At least one vehicle was damaged by falling tree limbs in Boonville. A boat dock on the Ohio River collapsed under the weight of sleet and ice, damaging some boats. Vehicle accidents occurred on treacherous roads, including an injury wreck on Interstate 64 involving a snow plow. Along and north of Interstate 64, two to three inches of sleet and snow, and up to one-half inch of freezing rain occurred. Several trees were down across roads and power lines in Pike County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 11, 5:52 AM CST, 7 hours 8 minutes earlier.

Area forecast discussion, Feb 11, 5:52 AM CST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
552 AM CST MON FEB 11 2008

.DISCUSSION...
MAIN FORECAST CONCERN REMAINS THE WINTRY MIX OF PRECIPITATION
EXPECTED ACROSS THE REGION THROUGH THE NEXT 24 HOURS.

LATEST FORECAST MODELS HAVE COME INTO BETTER AGREEMENT ON THE
ANTICIPATED WINTER WEATHER SCENARIO...BUT DIFFERENCES STILL REMAIN.
THE GFS IS STILL THE WARMEST MODEL...ESPECIALLY TONIGHT WHEN IT
WARMS SURFACE TEMPERATURES ABOVE FREEZING OVER A LARGE PART OF THE
AREA. THE NAM REMAINS THE COLDER MODEL...WITH SURFACE TEMPERATURES
REMAINING AT OR BELOW FREEZING OVER ALL BUT MOST OF WESTERN
KENTUCKY TONIGHT. REALITY WILL PROBABLY LIE SOMEWHERE IN BETWEEN...
SO WE DECIDED TO USE A BLEND OF THE GFS AND NAM FOR THIS FORECAST
PACKAGE.

LATEST RADAR IMAGERY INDICATES PRECIPITATION ALREADY OVERSPREADING
SOUTHERN PORTIONS OF MISSOURI. THIS TREND WILL CONTINUE AS A STORM
SYSTEM OVER THE SOUTHERN PLAINS TRACKS NORTHEAST TOWARDS THE LOWER
OHIO VALLEY TONIGHT. AS THE PRECIPITATION BEGINS TO SPREAD INTO THE
AREA...TEMPERATURE PROFILES INDICATE IT WILL BE COLD ENOUGH TO START
OUT AS SNOW OR SLEET OVER NORTHERN PORTIONS OF SOUTHEAST MISSOURI...
SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA LATE THIS MORNING INTO
THIS AFTERNOON. FARTHER SOUTH...A MIX OF SLEET AND FREEZING RAIN
IS EXPECTED OVER THE REST OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
INTO PORTIONS OF WESTERN KENTUCKY.

SIGNIFICANT SNOW AND ICE ACCUMULATION IS EXPECTED OVER MUCH OF THE
FORECAST AREA. AS A RESULT...WE EXPANDED THE WINTER STORM WARNING TO
INCLUDE ALL AREAS ALONG AND NORTH OF A LINE FROM POPLAR BLUFF
MISSOURI TO PADUCAH AND CALHOUN KENTUCKY. A CORE OF SIGNIFICANT
ICING IS MOST LIKELY FROM PERRYVILLE MISSOURI EAST ACROSS THE
ILLINOIS ROUTE 13 CORRIDOR FROM CARBONDALE TO HARRISBURG...THEN TO
EVANSVILLE INDIANA...WHERE A GLAZE OF ONE HALF INCH OF ICE MAY
ACCUMULATE BY LATE TONIGHT. FARTHER NORTH NEAR THE INTERSTATE 64
CORRIDOR IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...MAINLY SNOW
IS EXPECTED...WITH THE POTENTIAL FOR ACCUMULATIONS OF 4 INCHES OR
MORE.

THE ONE FACTOR THAT COULD REALLY IMPACT THESE VALUES EVEN MORE IS
THE IMPACT OF CONVECTION. SPC CONTINUES TO HAVE MUCH OF THE
FORECAST AREA IN GENERAL THUNDER FOR LATER TODAY AND TONIGHT. WE
ADDED A MENTION OF THUNDER TO MAINLY SOUTHERN PORTIONS OF THE AREA
LATE THIS AFTERNOON AND TONIGHT GIVEN THE ONGOING CONVECTION
ALREADY TAKING PLACE OVER SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI.

GENERALLY USED THE RUC13 TEMPERATURES THIS MORNING...WITH A BLEND OF
NAM AND GFS GUIDANCE THIS AFTERNOON INTO TUESDAY. WE MADE NO CHANGES
TO THE FORECAST BEYOND TUESDAY NIGHT.

&&

.AVIATION...
WINDS OVER THE NEXT 24 HOURS WILL BE PRIMARILY FROM THE EAST AS
LOW PRESSURE APPROACHES FROM THE SOUTHERN PLAINS. WINTRY PRECIPITATION
WILL OVERSPREAD AREA FORECAST TERMINALS LATE THIS MORNING AND THIS
AFTERNOON...WITH SIGNIFICANT ICING POSSIBLE FROM KCGI AND KPAH TO
KEVV AND KOWB THIS AFTERNOON AND TONIGHT. VFR CEILINGS WILL LOWER
TO MVFR AS THE PRECIPITATION INCREASES IN INTENSITY THIS EVENING...
AND MAY EVEN TEETER ON IFR CONDITIONS FOR BRIEF INTERVALS OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     BALLARD-CRITTENDEN-DAVIESS-HENDERSON-LIVINGSTON-MCCRACKEN-
     MCLEAN-UNION KY-WEBSTER.

MO...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
     MO.

IL...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JEFFERSON-JOHNSON-
     MASSAC-POPE-PULASKI-SALINE-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR ALEXANDER-
     JACKSON-PERRY IL-UNION IL.

IN...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Feb 11, 12:33 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1233 PM CST MON FEB 11 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1233 PM CST MON FEB 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THSI AFTERNOON AND TONIGHT FOR
LOCATIONS ALONG AND NORTH OF A LINE FROM POPLAR BLUFF MISSOURI TO
PADUCAH TO CALHOUN KENTUCKY. THE WARNING INCLUDES MOST OF
SOUTHEAST MISSOURI AND FAR SOUTHWEST ILLINOIS THIS MORNING...THEN
EXPANDS TO INCLUDE THE ENTIRE AFOREMENTIONED AREA THIS AFTERNOON
AND TONIGHT. SOUTH OF THE WARNING...A WINTER WEATHER ADVISORY
EXTENDS SOUTH FROM HICKMAN TO BENTON TO DAWSON SPRINGS AND
GREENVILLE KENTUCKY THROUGH 6 PM THIS EVENING.

ACCOMPANYING THE APPROACHING WINTER STORM IS THE POTENTIAL FOR
SIGNIFICANT ICE AND SNOW ACCUMULATION. REFER TO THE WINTER STORM
WARNING PRODUCT FOR MORE DETAILED INFORMATION.

THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND TONIGHT...
MAINLY ALONG AND SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO
OWENSBORO KENTUCKY. ANY THUNDERSTORM ACTIVITY MAY DRAMATICALLY
INCREASE EXPECTED ICE ACCUMULATIONS.

MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO
THE FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS THROUGH
THE WEEK. REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR MORE
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PROVIDE REPORTS OF SNOW OR ICE
ACCUMULATION TODAY AND TONIGHT.

DRS

In the hours before

Special weather statement, Feb 11, 11:05 AM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1105 AM CST MON FEB 11 2008

ILZ075-076-080>094-KYZ001>008-010-011-013>016-MOZ076-086-087-100-107-
111-112-111900-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-CALDWELL KY-CAPE GIRARDEAU MO-
CARLISLE KY-CARTER MO-CRITTENDEN KY-FRANKLIN IL-FULTON KY-
GALLATIN IL-GRAVES KY-HAMILTON IL-HARDIN IL-HICKMAN KY-HOPKINS KY-
JACKSON IL-JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-
MASSAC IL-MCCRACKEN KY-MISSISSIPPI MO-PERRY IL-PERRY MO-POPE IL-
PULASKI IL-SALINE IL-SCOTT MO-UNION IL-UNION KY-WAYNE IL-WAYNE MO-
WEBSTER KY-WHITE IL-WILLIAMSON IL-
1105 AM CST MON FEB 11 2008

...DANGEROUS WINTER WEATHER WILL IMPACT SOUTHEAST MISSOURI...WEST
KENTUCKY AND SOUTHERN ILLINOIS THIS MORNING...

THE LEADING EDGE OF A LARGE AREA OF SLEET AND FREEZING RAIN
WILL REACH A BENTON ILLINOIS TO BENTON KENTUCKY LINE BY NOON. BY 1
PM...THE LEADING EDGE WILL PROGRESS TO A FAIRFIELD ILLINOIS TO
DAWSON SPRINGS KENTUCKY LINE. SOME SNOW WILL ALSO BE POSSIBLE
GENERALLY NORTH OF HIGHWAY 13 IN SOUTHERN ILLINOIS. MODERATE
ACCUMULATIONS OF ICE...SLEET AND SNOW CAN BE EXPECTED SHORTLY
AFTER ONSET OF THE WINTRY PRECIPITATION.

WITH TEMPERATURES BELOW FREEZING...ROADS WILL QUICKLY BECOME SLICK
AND HAZARDOUS. IF YOU CAN...CONSIDER POSTPONING ANY UNNECESSARY
TRAVEL THIS MORNING. CONDITIONS ARE ONLY EXPECTED TO BECOME WORSE
THIS AFTERNOON AND TONIGHT...WITH DANGEROUS ACCUMULATIONS OF SLEET...
ICE AND SNOW EXPECTED BEFORE THE STORM ENDS.

MOZ108>110-114-111900-
BUTLER MO-NEW MADRID MO-RIPLEY MO-STODDARD MO-
1105 AM CST MON FEB 11 2008

FREEZING RAIN AND SLEET WILL GRADUALLY COME TO AN END NEAR THE
ARKANSAS BORDER AREAS OF SOUTHEAST MISSOURI THROUGH 1 PM.
TEMPERATURES ARE EXPECTED TO REMAIN BELOW FREEZING INTO THE
AFTERNOON...SO ROADS WILL CONTINUE TO BE SLICK AND HAZARDOUS. IF YOU
CAN...CONSIDER POSTPONING ANY UNNECESSARY TRAVEL THIS MORNING.
CONDITIONS ARE ONLY EXPECTED TO BECOME WORSE THIS AFTERNOON AND
TONIGHT...WITH DANGEROUS ACCUMULATIONS OF SLEET...ICE AND SNOW
EXPECTED BEFORE THE STORM ENDS. $$

KYZ009-012-017-111900-
CALLOWAY KY-CHRISTIAN KY-TRIGG KY-
1105 AM CST MON FEB 11 2008

A FEW PERIODS OF RAIN OR SLEET WILL BE POSSIBLE THROUGH 1 PM FROM
MURRAY TO HOPKINSVILLE KENTUCKY. TEMPERATURES WILL BE NEAR FREEZING
IN THIS AREA...SO SOME SLICK SPOTS MAY DEVELOP...ESPECIALLY ON
LESSER TRAVELED ROADS. MOTORISTS SHOULD SLOW DOWN AND EXERCISE
CAUTION THROUGH THE EARLY AFTERNOON.

DRS
Local storm report, Feb 11, 12:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1205 PM CST MON FEB 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     ICE STORM        PADUCAH                 37.07N 88.64W
02/11/2008                   MCCRACKEN          KY   TRAINED SPOTTER

            SLEET AND RAIN FALLLING IN PADUCAH. STREETS ARE STARTING
            TO GET SLICK...BRIDGES ARE ICY.

&&

PATS
Local storm report, Feb 11, 12:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1224 PM CST MON FEB 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     ICE STORM        HARRISBURG              37.74N 88.55W
02/11/2008                   SALINE             IL   EMERGENCY MNGR

            SNOW AND SLEET REPORTED

1215 PM     ICE STORM        4 N PRINCETON           37.16N 87.88W
02/11/2008                   CALDWELL           KY   LAW ENFORCEMENT

            SLEET REPORTED ON KY 139

&&

PATS
Local storm report, Feb 11, 12:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1226 PM CST MON FEB 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HEAVY SNOW       3 S PERRYVILLE          37.68N 89.87W
02/11/2008  E0.5 INCH        PERRY              MO   TRAINED SPOTTER

            SLEET HAS CHANGED OVER TO HEAVY SNOW. THUNDER INCLUDED.
            THERE IS A THIN GLAZE UNDER THE SNOW.

&&

PATS
Local storm report, Feb 11, 12:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1243 PM CST MON FEB 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     ICE STORM        VERGENNES               37.90N 89.34W
02/11/2008                   JACKSON            IL   TRAINED SPOTTER

            SLEET. ROADS VERY ICY. US 51 SLICK AND ICY

&&

PATS
Local storm report, Feb 11, 12:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CST MON FEB 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     SNOW             RIDGWAY                 37.80N 88.26W
02/11/2008  E0.0 INCH        GALLATIN           IL   LAW ENFORCEMENT

            SNOW HAS JUST BEGUN IN SHAWNEETOWN. SECONDARY ROADS
            COVERED IN RIDGEWAY.

&&

PATS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Gibson

When
February 11, 1:00 PM CST to February 12, 2:00 PM CST
Where
Gibson forecast zone
Reported by
Trained Spotter
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
February 11, 2:00 PM CST to February 12, 2:00 PM CST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Winter Storm, Posey

When
February 11, 2:00 PM CST to February 12, 2:00 PM CST
Where
Posey forecast zone
Reported by
Trained Spotter
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Winter Storm, Vanderburgh

When
February 11, 2:00 PM CST to February 12, 2:00 PM CST
Where
Vanderburgh forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Winter Storm, Warrick

When
February 11, 2:00 PM CST to February 12, 2:00 PM CST
Where
Warrick forecast zone
Reported by
Trained Spotter
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Winter Storm, Spencer

When
February 11, 3:00 PM CST to February 12, 2:00 PM CST
Where
Spencer forecast zone
Reported by
Trained Spotter
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77126, 77127, 77128, 77130, 77131, 77129.